Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 35, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Nov 30, 2019, 3:13 PM EST for Rockcastle County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 30, 2019, 3:13 PM EST (20:13 UTC)
- Expired
- Nov 30, 2019, 5:31 PM EST
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WGUS53 KJKL 302013
FFWJKL
KYC203-302315-
/O.NEW.KJKL.FF.W.0035.191130T2013Z-191130T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
313 PM EST Sat Nov 30 2019
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Rockcastle County in south central Kentucky...
* Until 615 PM EST.
* At 312 PM EST, local law enforcement and media reported heavy rain
across the warned area. Up to two inches of rain have already
fallen. Flash flooding is already occurring in the brodhead area.
* Some locations that will experience flooding include...
Mount Vernon, Boone, Donaro, Bummer, Threelinks, Hiatt, Gum
Sulphur, Pongo, Roundstone, Spiro, Wabp and Lake Linville.
Additional rainfall amounts of up to an inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3748 8445 3747 8438 3750 8435 3752 8436
3754 8435 3754 8432 3751 8427 3753 8423
3752 8420 3748 8420 3742 8416 3720 8434
3733 8450
$$
GREIF1 follow-up statement
198
WGUS73 KJKL 302231
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
531 PM EST Sat Nov 30 2019
KYC203-302237-
/O.CAN.KJKL.FF.W.0035.000000T0000Z-191130T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockcastle KY-
531 PM EST Sat Nov 30 2019
...THE FLASH FLOOD WARNING FOR ROCKCASTLE COUNTY IS CANCELLED...
The heavy rain has ended, and water on small streams will be
receding. A Flood Advisory remains in effect for minor high water
concerns. A Flash Flood Watch also remains in place, with more rain
expected to develop later tonight.
LAT...LON 3748 8445 3747 8438 3750 8435 3752 8436
3754 8435 3754 8432 3751 8427 3753 8423
3752 8420 3748 8420 3742 8416 3720 8434
3733 8450
$$
HALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 1:00 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Nov 30, 1:00 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 100 PM EST Sat Nov 30 2019 .UPDATE... Issued at 1245 PM EST SAT NOV 30 2019 Updated the grids to beef up the QPF and switch the rain to showers as the clouds are looking more convective. Will continue to monitor the incoming heavier showers for potential high water and excessive rainfall in our area through the afternoon. Have also allowed thunder possibilities a bit earlier than the previous foreacst - later this afternoon. Finally, added in the latest obs and trends for the T/Td grids. These updated grids have been sent to the NDFD and web servers. A freshened set of zones and HWO will be issued shortly. UPDATE Issued at 1120 AM EST SAT NOV 30 2019 15z sfc analysis shows a warm front lying across eastern Kentucky and continuing to be the focus for overrunning rains through the rest of the daylight hours. Deep low pressure to the west will continue to slowly approach the area with its cold front pushing more rain in the form of showers and a chance for some thunder toward the JKL CWA later this evening. Plenty of rain has fallen through the night and this morning with a solid stripe of 1 to 1.5 inches from central Kentucky into the heart of eastern Kentucky. With the system's warm front continuing to focus the moisture over our area through the afternoon another 1/2 to 1 inch of rain is possible, though the rainfall rates should stay low enough to prevent any high water problems beyond just some ponding on area roads. However, will be monitoring through the day for any potential spots of excessive rainfall. Currently temperatures are in the low to mid 40s with similar dewpoints keeping the RH high allowing fog to accompany the rain in many places. Have updated the forecast mainly to fine tune the T/Td grids per the latest obs and trends. These updated grids have been sent to the NDFD and web servers. UPDATE Issued at 812 AM EST SAT NOV 30 2019 Rain is ongoing across most locations early this morning. Mainly just freshened up the hourly temperatures through the mid-morning hours in order to capture the latest trends in observations. Otherwise, the forecast generally remains on track. && .SHORT TERM...(Today through Sunday) Issued at 415 AM EST SAT NOV 30 2019 Surface high pressure is centered across southeastern Canada, with ridging extending south into the Great Lakes and portions of the New England/Ohio Valley regions. Deepening low pressure can be found near the Nebraska/Colorado border, with a cold front extending south across the southern Plains. A warm front is branched to the east near the Arklatex region, with an inverted trough reaching east across the Midwest and into western Tennessee. Aloft, deep troughing is positioned across the West, with a vigorous short wave trough spiraling northeast across western Nebraska. Broad ridging extends from the western Great Lakes down to the Gulf Coast. Rain, with some embedded convection, is pushing east across portions of the Ohio Valley. There is good model agreement regarding the short wave trough currently across western Nebraska. This feature will deepen and cutoff as it moves east across the Plains and into the Midwest by late today, before moving into the Ohio Valley on Sunday. Surface low pressure will follow in tandem, allowing a warm front to advance northeast towards eastern Kentucky today. Eventually, this warm front will lift to our north, before the cold front barrels through the region by early Sunday morning. This will result in milder temperatures, with periods of rain through early Sunday morning. A break in the precipitation is expected after the mid- morning hours, before smaller chances threaten late in the day once again. Additionally, an accompanying strong low level wind field will allow for breezy conditions through the day on Sunday. Based on the latest model guidance, will continue with similar messaging within the HWO, with wind gusts in the 30 to 35 mph range. .LONG TERM...(Sunday night through Friday) Issued at 355 AM EST SAT NOV 30 2019 The extended period will be met with a fairly anomalous closed upper low moving across the Ohio Valley. This feature will aid in bringing some wrap around moisture and additional moisture from the Great Lakes back into the Ohio and Tennessee Valleys Sunday night into Monday. This combined with some low level omega will lead to increased coverage in shower activity on Sunday night into Monday. The soundings do suggest a change over to snow or mix of rain and snow through the night into Monday. The surface temperatures are still marginal leading to low confidence in any impacts from the snow, but there is some indication that a period of deeper moisture and lift within the DGZ could lead to higher snowfall rates at times. Overall, it still looks like areas that have the greatest chance of accumulating snow would be the higher terrain at around 2000 feet. The wind fields are also a concern for upslope given the more westerly flow seen in the guidance versus the preferred northwest flow. That said, most areas could see a tenth to maybe a 0.5 inch of snow mainly on grassy surfaces, but amounts of an inch or perhaps greater are possible in locations above 2000 feet. The winds do become more northwest through the day Monday and may enhance the lift along the terrain, but the moisture looks more limited by this point. Did opt to undercut the NBM high temperatures some owing to the northwest flow, shower activity, and cloud cover. The models continue to indicate a few snow showers linger into the evening on Monday on the higher terrain near the VA border, with low clouds sticking area wide in the hours overnight. These clouds will become stuck under a low level inversion through the afternoon on Tuesday and this will keep afternoon highs limited to the low to mid 40s. The another upper level wave arrives Tuesday night leading to additional cloud cover, but this looks dry in terms of precipitation. Then another surface ridge pushes east for Wednesday, as highs get back closer to normal for this time of year. This high will keep the weather quiet until late in the week. After this, a southern stream system pushes out of the Plains and into the Ohio and Tennessee Valleys by early Friday. However, there is quite a bit of uncertainty in terms of timing and placement of features out this far. Given this will stick with slight to chance PoPs presented by the NBM. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 100 PM EST SAT NOV 30 2019 IFR/low end MVFR ceilings and light to moderate rainfall will be on tap through the rest of the day, as a warm front holds over area. Some improvement is still expected this evening; however, a cold front will then approach and move through eastern Kentucky between 09 and 12z Sunday, bringing additional rainfall and a reinforcement of MVFR ceilings/visibilities in its wake. Light winds at the surface will become south to southeasterly at 5 to 8 kts into the evening. Low level wind shear will also be a concern this evening out ahead of the aforementioned cold front. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GEOGERIAN LONG TERM...DJ AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Nov 30, 2:25 PM EST, 48 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 225 PM EST Sat Nov 30 2019 KYZ050-051-058>060-068-069-079-080-083-106-108-109-111>117-012230- Montgomery-Bath-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski- Laurel-Wayne-Morgan-Wolfe-Magoffin-Lee-Breathitt-Knott-Owsley- Perry-Clay-Leslie- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, West Liberty, Campton, Salyersville, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, and Hyden 225 PM EST Sat Nov 30 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Heavy rain is expected this afternoon and tonight. This could lead to instances of flash flooding for the area. In addition, there is a chance of thunderstorms into this evening across most of eastern Kentucky. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts in excess of 30 mph are likely through the day on Sunday. Snow showers are possible from Sunday night through Monday evening. Accumulations, if any, should be light, and mainly confined to elevations above 2000 feet. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in any reports of excessive rainfall or flooding through tonight. KYZ044-052-084>088-104-107-110-118>120-012230- Fleming-Rowan-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Johnson- Floyd-Letcher-Martin-Pike- Including the cities of Flemingsburg, Morehead, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, Paintsville, Prestonsburg, Wheelwright, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 225 PM EST Sat Nov 30 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Heavy rain is possible this afternoon and tonight leading to ponding of water and nearly full ditches through the area. There is a slight chance of thunderstorms into this evening across most of eastern Kentucky. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts in excess of 30 mph are likely through the day on Sunday. Snow showers are possible from Sunday night through Monday evening. Accumulations, if any, should be light, and mainly confined to elevations above 2000 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. GEOGERIAN/GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 2:25 PM EST | Flash Flood Watch | JKL | Bath, Breathitt, Clay, Estill, Jackson, Knott and 14 more | 14 hr |
| Nov 30, 2:36 PM EST | Areal Flood Advisory | JKL | Bath, Estill, Fleming, Lee, Menifee, Montgomery and 2 more | 3 hr |
| Nov 30, 2:40 PM EST | Areal Flood Advisory | JKL | Estill, Jackson, Laurel, Lee, Owsley, Pulaski and 1 more | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.